Alert archive / Mississippi / Tornado Warnings in 2003
Tornado Warning 179, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Nov 18, 2003, 6:05 AM CST for Humphreys County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 18, 2003, 6:05 AM CST (12:05 UTC)
- Expired
- Nov 18, 2003, 6:50 AM CST
- In force
- 45 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Humphreys County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 18, 1:55 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 0.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 295 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KJAN 181205
TORJAN
MSC053-181250-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSON MS
605 AM CST TUE NOV 18 2003
THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
* TORNADO WARNING FOR...
HUMPHREYS COUNTY IN CENTRAL MISSISSIPPI
* UNTIL 650 AM CST
* AT 605 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
TORNADO 9 MILES SOUTHWEST OF LOUISE...OR ABOUT 8 MILES EAST OF
ROLLING FORK...MOVING NORTHEAST AT 60 MPH.
* THE TORNADO IS EXPECTED TO...
BE NEAR MIDNIGHT...LOUISE AT 610 AM CST
BE NEAR SILVER CITY AT 615 AM CST
BE NEAR BELZONI AT 620 AM CST
THIS TORNADO IS WRAPPED IN RAIN - IF YOU WAIT UNTIL YOU SEE OR HEAR
IT COMING IT MAY BE TOO LATE TO GET TO A SAFE PLACE. TAKE COVER NOW
IF NO UNDERGROUND SHELTER IS AVAILABLE...GO TO AN INTERIOR ROOM ON
THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES ARE NOT SAFE.
LAT...LON 3315 9033 3311 9040 3303 9043 3293 9055
3293 9064 3313 9064 3328 9047 3325 9040
3331 9033
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Nov 18, 6:00 AM CST, 5 minutes earlier.
Area forecast discussion, Nov 18, 6:00 AM CST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
600 AM CST TUE NOV 18 2003
.DISCUSSION...WILL ISSUE AND UPDATE TO REMOVE SOME COUNTIES FROM THE
TOR WATCHES. UPDATES WILL BE OUT SHORTLY.
&&
.PREV DISCUSSION...THIS MORNINGS FORECAST WILL REVOLVE AROUND THE
PROGRESSION OF THE CONVECTIVE LINE AND SUBSEQUENT CONVECTIVE DEVELOP
THROUGH THIS EVENING. AT 08Z...TSRA LINE WAS ENTERING THE WESTERN
CWA WITH AND EASTWARD SPEED OF 30KTS. LINEAR INTERPRETATION BRINGS
THIS LINE NEAR I-55 BY 12Z. THE MID-LEVEL SHORT WAVE (S/W)...THAT IS
DRIVING THIS LINE...WILL LIFT QUICKLY TO THE NE. THIS LOOKS TO CAUSE
THE CONVECTIVE LINE TO PIVOT SOMEWHAT AND HAVE THE SOUTHERN SECTION
OF THE LINE SLOW AND LINGER LONGER OVER THE SOUTHERN COUNTIES. ONE
MAJOR LIMITING FACTOR WITH THIS ENTIRE SYSTEM IS INSTABILITY.
THROUGH THE REST OF TODAY...THE BEST INSTABILITY WILL EXIST OVER THE
FAR SOUTHERN COUNTIES AND THEN SHIFT TOWARD THE SE AND E CENTRAL
COUNTIES SHORTLY AFTER MIDDAY. WHERE THE INSTABILITY WILL BE THE
HIGHEST WILL BE THE POSSIBLE LOCATION OF THE LINGERING LINE. HIGHER
INSTABILITY AND SLOWER MOVEMENT WILL RESULT IN MORE EFFICIENT RAIN
PRODUCING STORMS AND A LONGER DURATION OF THE HEAVY RAIN. WITH
THIS...WILL ISSUE A FLASH FLOOD WATCH FOR PARISHES AND COUNTIES
ALONG AND SOUTH OF I-20 TODAY. WE HAVE BEEN DRY FOR SOME TIME...BUT
IF WE CAN GET TRAINING CELLS WITHIN THE LINE...1 TO 2 IN CAN QUICKLY
BECOME 2 TO 4. IF 2+ IN CAN FALL IN A SHORT TIME SOME FLOODING CAN
OCCUR.
KINEMATIC FIELDS WITH THIS SYSTEM CONTINUE TO BE IMPRESSIVE...BUT
THE LACK OF GOOD INSTABILITY IS HOLDING DOWN THE SEVERE STORMS FOR
NOW. INSTABILITY IS FORECAST TO BE A BIT BETTER OVER THE S AND SE
LATER TODAY AND WHEN THIS OCCURS...SVR WX WILL BE MORE
LIKELY...MAINLY ALONG AND SOUTH OF I-20. DAMAGING WINDS AND ISOLATED
TORNADOES STILL SEEM TO BE THE MAIN RISK.
LATER THIS AFTERNOON...BEHIND THE CONVECTIVE LINE...THERE STILL WILL
BE THE FRONT TO DEAL WITH. IF AREAS WEST OF I-55 AND SEE JUST A BIT
OF SUN...INSTABILITY WILL INCREASE SUBSTANTIALLY...SBCAPES 1000-1500
J/KG. THIS WILL ALL BE JUST AHEAD OF THE MID-LEVEL COLD POOL AND
ASSOCIATED JET STEAK OF 75-90KTS ALSO...500MB TEMPS WILL BE
FALLING TO -20 WHAT THIS ALL MEANS IS...SVR HAIL POTENTIAL WITH THE
COLD CORE AS IT MOVES EAST OVER THE CWA. WILL MENTION IN HWO.
WILL CLEAR THINGS OUT ON WED AS SOME LINGER COLD AIR CU WILL FINALLY
EXIT TO OUR EAST DURING THE EARLY AFTERNOON. REST OF THE FORECAST
WILL BE PLEASANT WITH DRY / CLEAR CONDITIONS THROUGH FRI. NEXT
SYSTEM LOOKS TO EFFECT THE CWA ON SUN/MON.
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 73 55 64 39 67 / + 5 0 0 0
MERIDIAN 75 57 62 42 67 / + 5 0 0 0
&&
.JAN WATCHES/WARNING/ADVISORIES...
MS...TORNADO WATCH UNTIL 8AM...ZONES
MSZ018-019-034-040-041-047-053-059>061-
025>028-035>038-042>045-048>05 1-054>056-062>065.
FLASH FLOOD WATCH TODAY...ZONES
MSZ053-059>061-054>056-062>065-057-058-066-072>074.
LA...TORNADO WATCH UNTIL 8AM...ZONES
LAZ007-008-009-015-016-023-024>026.
FLASH FLOOD WATCH TODAY...ZONES 024>026.
AR...TORNADO WATCH UNTIL 8AM...ZONES ARZ074-075.
&&
36/ENTREMONTHazardous weather outlook, Nov 17, 2:40 PM CST, 15 hours 25 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 182040- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 240 PM CST MON NOV 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND TUESDAY... ...THUNDERSTORMS... SEVERE THUNDERSTORMS ARE ANTICIPATED ACROSS THE ENTIRE COUNTY WARNING AREA TONIGHT AND TUESDAY. DAMAGING WIND GUSTS...HAIL AND ISOLATED TORNADOES ARE POSSIBLE THROUGHOUT THE REGION. A SQUALL LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO DEVELOP OVER EASTERN TEXAS THIS AFTERNOON AND PROGRESS EASTWARD THROUGH THE LATE AFTERNOON AND EVENING HOURS. BY MIDNIGHT...THIS LINE OF THUNDERSTORMS WILL BE POISED TO ENTER SOUTHEAST ARKANSAS AND NORTHEAST LOUISIANA. THIS LINE WILL SPREAD EASTWARD TOWARD THE INTERSTATE 55 CORRIDOR BY DAYBREAK AND INTO EASTERN MISSISSIPPI DURING THE MID AND LATE MORNING HOURS OF TUESDAY. A WARM...VERY MOIST AIRMASS HAS SETTLED OVER THE LOWER MISSISSIPPI RIVER VALLEY. TO THE WEST...OVER THE HIGH PLAINS STATES...A VIGOROUS UPPER LEVEL DISTURBANCE HAS DEVELOPED. VERY STRONG WIND FIELDS AT ALL LEVELS OF THE ATMOSPHERE WILL WORK IN TANDEM WITH THIS MOIST...UNSTABLE AIRMASS TO PRODUCE SIGNIFICANT...POTENTIALLY WIDESPREAD DAMAGING WIND GUSTS. IN ADDITION...THERE IS A POTENTIAL FOR ISOLATED SUPERCELL THUNDERSTORMS TO DEVELOP AHEAD OF THE SQUALL LINE. WIND PROFILES IN THE LOWEST LEVELS OF THE ATMOSPHERE SUGGEST THAT ANY THUNDERSTORMS THAT DEVELOP AHEAD OF THIS SQUALL LINE WILL ROTATE AND HAVE THE POTENTIAL TO PRODUCE TORNADOES. PLEASE STAY TUNED TO YOUR NATIONAL WEATHER SERVICE VIA NOAA WEATHER RADIO OR YOUR LOCAL TELEVISION STATIONS CONCERNING FURTHER FORECASTS AND ADVISORIES ON THIS POTENTIALLY DANGEROUS SITUATION. ...FLOODING... HEAVY RAINFALL IS EXPECTED OVER THE ENTIRE COUNTY WARNING AREA TONIGHT AND TUESDAY. ONE TO TWO INCHES OF RAIN IS EXPECTED AS A SQUALL LINE MOVES FROM WEST TO EAST ACROSS THE LOWER MISSISSIPPI RIVER VALLEY. TORRENTIAL DOWNPOURS AND PONDING OF WATER ON ROADWAYS IS EXPECTED AS THIS LINE MOVES THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTERS WILL BE NEEDED LATE THIS EVENING THROUGH TUESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Nov 18, 5:04 AM CST, 1 hour 1 minute before
ARZ074-075-MSZ018-019-025>027-034>036-041-181400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 0504 AM CST TUE NOV 18 2003 TORNADO WATCH NUMBER 956 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN ARKANSAS... ASHLEY CHICOT IN MISSISSIPPI... BOLIVAR WASHINGTON TORNADO WATCH NUMBER 956 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES: IN MISSISSIPPI... CARROLL GRENADA HOLMES HUMPHREYS LEFLORE SHARKEY SUNFLOWER CRAVEN
Special weather statement, Nov 18, 5:07 AM CST, 58 minutes before
LAZ007>009-015-016-023>026-MSZ028-037-038-040-042>045-047>051- 053>056-059>065-072-181400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 0507 AM CST TUE NOV 18 2003 TORNADO WATCH NUMBER 957 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES: IN LOUISIANA... CATAHOULA FRANKLIN MOREHOUSE RICHLAND WEST CARROLL TORNADO WATCH NUMBER 957 REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES: IN LOUISIANA... CONCORDIA EAST CARROLL MADISON TENSAS IN MISSISSIPPI... ADAMS ATTALA CLAIBORNE COPIAH COVINGTON FRANKLIN HINDS ISSAQUENA JEFFERSON JEFFERSON DAVIS LAWRENCE LEAKE LINCOLN MADISON MARION MONTGOMERY NESHOBA NEWTON RANKIN SCOTT SIMPSON SMITH WARREN WINSTON YAZOO CRAVEN
Local storm report, Nov 18, 5:28 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
528 AM CST TUE NOV 18 2003
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0413 AM SICILY ISLAND LA WIND DAMAGE
11/18/03 CATAHOULA A FEW TREES DOWN.
REPORTED BY CATAHOULA
COUNTY SHERIFFS OFFICE.
0421 AM WISNER LA WIND DAMAGE
11/18/03 FRANKLIN LA SEVERAL TREES DOWN. 2
MOBILE HOMES TURNED OVER.
REPORTED BY FRANKLIN LA
COUNTY SHERIFFS OFFICE.The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 18, 4:12 AM CST | Severe Thunderstorm Warning | JAN | Bolivar, Sunflower, Washington | 58 min |
| Nov 18, 5:00 AM CST | Severe Thunderstorm Warning | JAN | Adams, Jefferson | 60 min |
| Nov 18, 5:14 AM CST | Severe Thunderstorm Warning | JAN | Claiborne, Issaquena, Jefferson, Warren | 31 min |
| Nov 18, 5:16 AM CST | Severe Thunderstorm Warning | JAN | Bolivar, Leflore, Sunflower | 59 min |
| Nov 18, 5:28 AM CST | Tornado Warning | JAN | Issaquena, Sharkey, Warren | 47 min |
| Nov 18, 5:32 AM CST | Tornado Warning | JAN | Issaquena, Sharkey, Warren | 43 min |
| Nov 18, 6:14 AM CST | Severe Thunderstorm Warning | JAN | Hinds, Madison, Yazoo | 61 min |
| Nov 18, 6:27 AM CST | Severe Thunderstorm Warning | JAN | Jefferson | 23 min |
| Nov 18, 6:34 AM CST | Severe Thunderstorm Warning | JAN | Copiah | 61 min |
| Nov 18, 6:40 AM CST | Tornado Warning | JAN | Leflore | 45 min |
| Nov 18, 7:04 AM CST | Severe Thunderstorm Warning | JAN | Holmes, Yazoo | 46 min |
| Nov 18, 7:15 AM CST | Severe Thunderstorm Warning | JAN | Hinds, Rankin | 60 min |
| Nov 18, 7:17 AM CST | Severe Thunderstorm Warning | JAN | Attala, Madison | 58 min |
| Nov 18, 8:20 AM CST | Severe Thunderstorm Warning | JAN | Simpson, Smith | 45 min |
| Nov 18, 8:25 AM CST | Tornado Warning | JAN | Simpson, Smith | 45 min |
| Nov 18, 8:28 AM CST | Tornado Warning | JAN | Simpson, Smith | 42 min |
| Nov 18, 8:32 AM CST | Severe Thunderstorm Warning | JAN | Jefferson Davis | 18 min |
| Nov 18, 8:39 AM CST | Severe Thunderstorm Warning | JAN | Choctaw | 26 min |
| Nov 18, 8:44 AM CST | Severe Thunderstorm Warning | JAN | Oktibbeha, Winston | 46 min |
| Nov 18, 8:49 AM CST | Severe Thunderstorm Warning | JAN | Marion | 61 min |
| Nov 18, 8:50 AM CST | Severe Thunderstorm Warning | JAN | Webster | 30 min |
| Nov 18, 8:51 AM CST | Tornado Warning | JAN | Jasper, Newton, Scott | 59 min |
| Nov 18, 8:54 AM CST | Severe Thunderstorm Warning | JAN | Covington | 61 min |
| Nov 18, 9:01 AM CST | Severe Thunderstorm Warning | JAN | Clay | 49 min |
| Nov 18, 9:02 AM CST | Tornado Warning | JAN | Marion | 58 min |
| Nov 18, 9:07 AM CST | Severe Thunderstorm Warning | JAN | Neshoba | 43 min |
| Nov 18, 9:11 AM CST | Severe Thunderstorm Warning | JAN | Choctaw | 29 min |
| Nov 18, 9:12 AM CST | Severe Thunderstorm Warning | JAN | Jones | 58 min |
| Nov 18, 9:17 AM CST | Severe Thunderstorm Warning | JAN | Lamar | 58 min |
| Nov 18, 9:30 AM CST | Severe Thunderstorm Warning | JAN | Oktibbeha, Winston | 45 min |
| Nov 18, 9:33 AM CST | Tornado Warning | JAN | Kemper, Lauderdale | 57 min |
| Nov 18, 9:38 AM CST | Tornado Warning | JAN | Forrest, Lamar | 62 min |
| Nov 18, 9:41 AM CST | Tornado Warning | JAN | Covington, Jones | 59 min |
| Nov 18, 9:46 AM CST | Severe Thunderstorm Warning | JAN | Clay | 44 min |
| Nov 18, 9:51 AM CST | Tornado Warning | JAN | Clarke, Jasper, Newton | 59 min |
| Nov 18, 9:55 AM CST | Severe Thunderstorm Warning | JAN | Noxubee | 45 min |
| Nov 18, 10:04 AM CST | Severe Thunderstorm Warning | JAN | Lowndes | 46 min |
| Nov 18, 10:29 AM CST | Tornado Warning | JAN | Lauderdale | 61 min |
| Nov 18, 10:36 AM CST | Tornado Warning | JAN | Lowndes, Noxubee | 24 min |
| Nov 18, 10:38 AM CST | Tornado Warning | JAN | Forrest | 62 min |
| Nov 18, 10:41 AM CST | Tornado Warning | JAN | Jones | 59 min |
| Nov 18, 10:50 AM CST | Severe Thunderstorm Warning | JAN | Clarke | 40 min |
Nearby
Tornado Warnings in Mississippi, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.